The shakes

Hello everyone. I have been reading all your posts for a while and have to say they have been really helpful. I was diagnosed with PMR in July 2012. Got down from 20 to 2.5 Prednisolone by January 2014 but had to increase firstly to 5 in August 2014 then 7.5 in October because of a minor flare up. Now I am suffering with inner thigh, hip and back pain which is effecting walking. The question is should I increase again or battle it out? I am also very unsteady on my legs and have the 'shakes' all over, especially hands. Has anyone else suffered with this? Most disconcerting. Doing anything is like pushing syrup up hill. Feels like being intoxicated without touching a drop of alcohol. Any comments most welcome. Terri

6 Replies

oldestnewest
  • How bizzare! Only an hour ago whilst walking back to the park and ride after a short shopping trip I commented to my husband that any walking I do at present feels like walking through syrup! Probably not a helpful post to you as I am new to all this having only been diagnosed in December 2014 and still on 15mgs pred! I will be interested in the Pro's answers!

  • I got the shakes and just stopped drinking coffee, the shakes stopped straight away.

    highlife

  • Hello. This is resonating with me.

    I got down to 1mg but had a flare and went up to 15mg. Now on 14 and Dr says to manage it down more quickly than the original decreasing. I had The Cough before Christmas and that seems to have been the cause. My view is ( for what it's worth) is we might as well take the dose that controls the pain. Otherwise we have all the downsides of taking steroids and none of the benefits.

    Re the imbalance I've had that too and the Dr thought I had an inner ear problem. (Labyrinthitis?) I felt like I was moon walking and likely to fall over.

    Several people have mentioned this Who don't have PMR/GCA and I wonder if there is a virus around rather than another weird but of our disease.

  • Lots of people have commented on feeling as if they are "wading through treacle"!

    PMR is a vasculitis - the blood vessels are inflamed, the diameter is narrowed and so the blood supply is slowed. That impairs the oxygen supply to the muscles and they feel as if they are working harder - well, in one sense they are. Unless you have had a whole body PET/CT scan you don't actually know which blood vessels are affected. It is beginning to be seen and accepted that even if we are diagnosed with "only" PMR, there is evidence of something similar at least to GCA in all sorts of places.

    I found during the first years of PMR that my legs didn't seem to want to do what I wanted them to and I often tripped. More often than not doctors will try to tell you it is the pred doing it, making your muscles weak, because that's what they are taught. It isn't necessarily so - mine certainly wasn't as I wasn't taking any pred.

    However - since you specifically mention inner thigh, hip and lower back, it COULD be something called myofascial pain syndrome (MPS). This causes hard knots to form in muscles which are concentrations of cytokines, the same substances that cause the morning stiffness in PMR, and they can make the muscles stiff and hard and painful. Two common positions for these trigger points are in the lower back, on either side of the spine, about where the dimples appear. They can irritate or even trap the sciatic nerve and that leads to referred pain into the places you describe. The same can happen further up the spine and in the shoulders. Sometimes it is difficult to decide if it is PMR flaring or MPS - and it is often found alongside PMR. At higher pred doses it improves but as the dose goes down it returns.

    I had cortisone injections to ease it as well as manual mobilisation of the trigger points - they sort of knead the hard bits to disperse them by releasing the cytokines into the blood stream. That can make the PMR feel worse for a couple of days but it does go again. That however depends on a doctor who subscribes to the theory! Lots of them do over here in mainland Europe and mine was carried out by a pain specialist. In the UK I used Bowen therapy very successfully - and I know there are several ladies on the forums who have tried it too for similar problems - there is a thread somewhere where a few have commented how much it has helped them.

    Here it is -

    healthunlocked.com/pmrgcauk...

    Judi - technically your doctor may be right on the grounds that you knew what dose was the borderline of what worked/didn't work so you could go back to a dose above where the flare happened. But like you - I see no point being on a dose that doesn't manage the symptoms well. There is a former GP on one of the forums now who used to say "reduce, reduce" to her patients - but now she has PMR herself she sees it all rather differently! I wonder why...

  • Re: The Shakes: I was diagnosed with GCA 3.5 yrs ago, and have had 3 relapses (significant increase in ESR & CRP ). Relapses were at 1mg, 4, mg and 9mg Pred. In Dec last year, I went to bed at 11ish, and within minutes had severe shaking all over the body, especially the hands and arms. I had no other symptoms, eg, sweating, increased heart rate, etc, . It lasted 40 minutes, and stopped as quickly as it began. I saw my Dr next day, and he could offer no explanation. Probably nothing to do with GCA, but very strange, and at time, very frightening.

  • Hello Terri

    I have had PMR for three & ⅓ years. 12 month ago I managed to come right off Prednisolone for three whole weeks, and then WHAM! It flared up with a vengeance, and I was back up to 20 mg. By learning from this website about using the slow method of reduction, I have just now eventually got down to 6 mg - and this is after a long time on 10mg during last year whilst I underwent a hip replacement (successfully) last August. I am now about to have more hip surgery - a revision of a 12 year old Birmingham hip. Hopefully that will happen in 10 days time, having already been cancelled once. So I am fairly lame for obvious reasons.

    However, your experience of 'treacly' legs and pain ties in closely with what I have been experiencing, and also the shakes. I have tended to put the pains in my back down to the defective hip, but now I am not so sure. I am very conscious of having little energy and finding any walking really uncomfortable and exhausting. And the shaky hands have been quite a joke when one can hardly write cheques or sign your name, but I have had that for ages! BUT I do believe the shakiness is now marginally better, and I'm listening to my body hard to detect where the balance is as far as PMR is concerned.

    I am encouraged also by what PMR pro says about oxygen to muscles, as I have persistent pain high on my right arm which is stopping me playing my cello in an orchestra, and I am convinced it is PMR related. Perhaps there is still hope of it 'burning itself out' and getting better.

    Finally, I am very aware of lack of balance, but, again, have been blaming my dodgy hips. Now I am not so sure.

    Good luck with your dosage, and do reduce slowly.

You may also like...